Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Melbourne, FL

July 18, 1997Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 18, 1997, 6:03 PM EDT for Osceola County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1997, 6:03 PM EDT (22:03 UTC)
Expired
Jul 18, 1997, 7:05 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:15 PM EDTHailLake Kissimmee, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 182203 RRA
SVRMLB
FLC097-182305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT FRI JUL 18 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 705 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
AT 6 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR BIG LAKE TOHO.
THE STORM WAS MOVING EAST AT 5 TO 10 MPH AND WILL AFFECT AREAS NEAR
ROUTE 192 AROUND ST CLOUD.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. 

LASCODY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT FRI JUL 18 1997

OUR MODELS ARENT EXPECTED TO CAPTURE THE EXACT TRACK OF DANNY OR THE
FINER DETAILS OF PERIPHERAL EFFECTS OVER THE WEEKEND. THE BASIC
SCENARIO OF DANNY CONTINUING A NORTHEAST DRIFT SUPPORTS CONTINUED
LIGHT DEEP SOUTH TO SOUTHWEST FLOW OVER THE PENINSULA THIS WEEKEND.
THIS WILL CONTINUE TO ALLOW EAST COAST SEA BREEZES TO MAKE INLAND
PROGRESS EACH AFTERNOON AND FOCUS HIGHEST COVERAGE OVER INLAND
COUNTIES AND VOLUSIA. THERE WILL LIKELY BE PLENTIFUL MOISTURE AROUND
BOTH DAYS...WITH FORECAST PWS OF 1.7 TO 1.9 SUPPORTING HEAVY
DOWNPOURS WITHIN THUNDERSTORMS. 1000-700 MB CONVERGENCE MAY INCREASE
AS A AS NEW ANTICYCLONE BEGINS TO FORM OFF THE SOUTHEAST COAST LATE
SUNDAY INTO MONDAY WHILE DANNYS CIRCULATION PERSISTS OVER THE GULF
COAST REGION...ALTHOUGH GREATEST MOISTURE CONVERGENCE(AND SUBSEQUENT
GREATER RAINFALL COVERAGE/INTENSITY) LIKELY TO REMAIN OVER NORTH
FL/POINTS N+W.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.